Thyroid UK

Levothyroxine and Ranitidine

I am on 50mg of Levothyroxine daily since October. My levels are steady BUT I have an awful taste in my mouth almost constantly. It is a sour/bitter taste and I wondered if it could be some kind of acid reflux?? I've researched something called Silent Reflux (LPR) and my symptoms are very similar - bitter taste, excess mucous, cough......

I've had the dreadful taste for about 3 months. I went to my surgery and saw a Nurse practioner who consulted a GP whilst I was there and was told - 'it's nothing sinister'!! That's fine, but I've lived with this for weeks now..... it's horrible.

A good month later I saw my GP who prescribed Gaviscon.

Initially it calmed the taste down but I have to take it like clockwork. Now the taste is getting bad again and I am at my wits end and just need some respite from this dreadful taste, so wondered if it would be ok to use Ranitidine whilst taking Levo? I do have an appointment back with my GP at the end of Feb to check my thyroid levels and will talk it over again with her - but need some respite for the next couple of weeks. I'm in a very bland diet now too as foods make this taste/mucous thing worse - particularly dairy, tomatoes, pizza, tea etc

I want to start the ranitidine today but just wanted to check it will be 'safe' ?? Thank you x

6 Replies
oldestnewest

I have occasionally taken Ranitidine while on levo, it never occurred to me to check whether it was contraindicated. I didn't have any adverse reaction but it wasn't regular use.

If you want to be double sure check with a pharmacist.

I'm sorry you're still suffering this. I remember your original post.

Reply

Thank you for your kind words Clutter.....

I'll try it for a few days and see if it helps! :)

Reply

Hi, you have to be careful taking this long term as it reduces stomach acid and therefore can affect absorption of levo. I have to take cimetidine which is a similar drug for another health problem, it really has affected my absorption of both thyroid meds and vit B 12. My iron and folate has dropped too. I'm now injecting with Vit B12, I would be very careful taking this drug. I'm having a 12 hour gap between thyroid meds and cimetidine. You could well need an increase in dose of levo.

Reply

These are two previous posts re stomach acid. It is more usual for hypo patients to have low acid rather than high, although symptoms are very similar.

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

Reply

What brand of levo are you on? We've had few posts recently mentioning sour taste in mouth, exactly how your describing. Ian...

Reply

Hi, I take 200 mg daily and your right it does leave a horrible taste in you're mouth, bit like zopiclone I find eating a banana and a glass of milk works for me try it and good luck. LD31.

Reply

You may also like...